Alert archive / Alabama / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Birmingham, AL

October 7, 202323 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 7, 2023, 1:16 PM CDT for 23 counties in Alabama. It took effect at Oct 8, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2023, 1:16 PM CDT (18:16 UTC)
In effect from
Oct 8, 2023, 11:00 AM CDT
Expired
Oct 8, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 23 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 46 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-199 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS84 KBMX 071816
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
116 PM CDT Sat Oct 7 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH
CENTRAL ALABAMA AND ONCE AGAIN ON SUNDAY...

...THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING
FOR FAR SOUTHERN COUNTIES IN CENTRAL ALABAMA FROM 11AM TO 7PM ON
SUNDAY...

ALZ039-040-042-044>050-081200-
/O.UPG.KBMX.FW.A.0001.231008T1600Z-231009T0000Z/
/O.NEW.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/
/O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/
Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
116 PM CDT Sat Oct 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN
THIRD OF CENTRAL ALABAMA...
...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY 
FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR SOUTHERN
COUNTIES OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for dry fuels and low relative humidity values, which is 
in effect from 11 AM to 7 PM CDT Sunday. The Fire Weather Watch is
no longer in effect.

* WINDS...North 10 to 15 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and breezy
  conditions will result in critical fire weather conditions.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ALZ022-023-025-027-030>038-041-043-080000-
/O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/
Pickens-Tuscaloosa-Shelby-Talladega-Sumter-Greene-Hale-Perry-Bibb-
Chilton-Coosa-Tallapoosa-Chambers-Autauga-Elmore-
116 PM CDT Sat Oct 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN
THIRD OF CENTRAL ALABAMA...

* WINDS...North around 10 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...The combination of a dry air mass and windy conditions 
  will result in critical fire weather conditions. Outdoor burning
  is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
732 
WWUS84 KBMX 081155
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
655 AM CDT Sun Oct 8 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH
CENTRAL ALABAMA TODAY...


ALZ039-040-042-044>050-090000-
/O.CON.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/
Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
655 AM CDT Sun Oct 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES
ACROSS FAR SOUTHERN COUNTIES OF CENTRAL ALABAMA...

* WINDS...Northwest 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
876 
WWUS84 KBMX 081447
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
947 AM CDT Sun Oct 8 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH
CENTRAL ALABAMA TODAY...

ALZ025-027>029-032>038-041-043-082300-
/O.EXA.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/
Shelby-Talladega-Clay-Randolph-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Autauga-Elmore-
947 AM CDT Sun Oct 8 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS SOUTH CENTRAL
COUNTIES OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for dry fuels and low relative humidity values, which is 
in effect until 7 PM CDT this evening.

* WINDS...Northwest 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...The combination of a dry air mass and breezy
  conditions will result in critical fire weather conditions.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ALZ039-040-042-044>050-082300-
/O.CON.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/
Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
947 AM CDT Sun Oct 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR
SOUTHERN COUNTIES OF CENTRAL ALABAMA...

* WINDS...Northwest 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 7, 5:56 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Oct 7, 5:56 AM CDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
556 AM CDT Sat Oct 7 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 330 AM CDT SAT OCT 7 2023

A cold front continues to move southward this morning, and
currently stretches from near Auburn to Troy. Behind the front,
winds have increased from the north at 8-10kts, advecting drier
and cooler air southward. Current temperatures range from the mid
50s northwest to near 70 in the far southeast, still south of the
cold front. By sunrise, expect temperatures in the upper 40s in the
northwest to around 60 degrees in the southeast.

Surface high pressure will spread southward through the Plains
today. This will put Central Alabama within a low level northerly
flow/cold advection pattern. Only passing high clouds today, with
highs in the mid 60s to mid 70s. Boundary layer winds will remain
elevated tonight, which will keep temperatures above dewpoints by
several degrees. However, expect lows Sunday morning to be in the
40s areawide. Cannot rule out upper 30s in the typically cooler
spots across the far north.

Temperatures rebound slightly Sunday afternoon as surface high
pressure extends eastward across the Lower Mississippi River
Valley and low level winds become westerly. Highs will be in the
mid 60s to lower 70s.

14

&&

.LONG TERM...
(Monday through Friday)
Issued at 330 AM CDT SAT OCT 7 2023

After absorbing the cyclonic remnants of Philippe, a broad upper-
level low/trough is progged to retrograde west, taking over much of
the eastern CONUS on Monday. Its prominence is most defined across
the Great Lakes and eastern Canada, we'll be situated near its base
where a confluence of the sub-tropical jet and polar jet will
reside. At the surface, a weakening high pressure will remain across
the Southeast and Gulf Coast, gradually giving way to a series of
shortwave perturbations rotating around the parent upper cyclone.
Regardless, insufficient moisture will remain in our region, with PWs
around 0.8" or less. Airmass modification will also occur after a
cool weekend, and I'm forecasting in favor of MOS for a warming
trend Monday and Tuesday, with the return of more widespread 80s on
Tuesday.

Thereafter, the water gets a little murky. Medium-range guidance
suggests a broad zone of recovering heights Tuesday into Wednesday,
with a southern stream shortwave lifting across the Gulf Coast
region. This guidance suggests the bulk of rain/storms remain
offshore, though there's some hints at a northward trend with
moisture with some runs. That considered, with ensemble support,
justifies an increase in PoPs Wednesday/Thursday, though there's
uncertainty with timing/placement/northward extent. I tried to
keep PoPs conservative for now, especially since we're in
expanding drought conditions. By Friday, a more organized system
is advertised in guidance, set to establish across the Plains on
Thursday before moving into the Upper Midwest/Great Lakes/Ohio
Valley. A trailing cold front is progged to advance across our
region on Friday, with pre-frontal moisture sufficient for showers
and perhaps a few thunderstorms. Good news, but I remain
skeptical for now.

40/Sizemore

&&

.AVIATION...
(12Z TAFS)
Issued at 555 AM CDT SAT OCT 7 2023

A cold front is pushing through the region this morning, and is
now southeast of Central Alabama. Winds will increase from the
north today, at 10-13kts, with gusts up to 18kts. Winds diminish
this evening, becoming light and variable before sunrise Sunday
morning. Other than passing high clouds, skies will be clear.

14

&&

.FIRE WEATHER...

A dry air mass has moved into the region and will remain in place
over the next few days. This will support low RH values, with
minimum RH values 20-30% this afternoon, and 25-35% tomorrow
afternoon. 20 ft winds will be north-northwesterly at 8-12 mph
this afternoon, with higher gusts, generally 20-25 mph. KBDI
values are in the 500-700 range.

The combination of dry low levels, breezy conditions, and the
lack of meaningful rainfall over the last few weeks supported the
issuance of a Red Flag Warning. This is in effect from 11 AM to 7
PM today. Despite lessening winds in the forecast, a Fire Weather
Watch remains in effect from 11 AM to 7 PM Sunday for counties
generally near and south of US Hwy 80.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  39  68  43 /   0   0   0   0
Anniston    66  41  68  44 /   0   0   0   0
Birmingham  67  44  68  48 /   0   0   0   0
Tuscaloosa  69  44  71  46 /   0   0   0   0
Calera      68  44  69  47 /   0   0   0   0
Auburn      69  45  69  47 /   0   0   0   0
Montgomery  72  44  71  45 /   0   0   0   0
Troy        74  45  71  45 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for the following counties: Autauga-Barbour-Bibb-Bullock-
Chambers-Chilton-Coosa-Dallas-Elmore-Greene-Hale-Lee-Lowndes-
Macon-Marengo-Montgomery-Perry-Pickens-Pike-Russell-Shelby-
Sumter-Talladega-Tallapoosa-Tuscaloosa.

Fire Weather Watch from Sunday morning through Sunday evening
for the following counties: Barbour-Bullock-Dallas-Lee-Lowndes-
Macon-Marengo-Montgomery-Pike-Russell.

&&

SHORT TERM...14
LONG TERM....40
AVIATION...14
Hazardous weather outlook, Oct 7, 4:54 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
454 AM CDT Sat Oct 7 2023

ALZ011>015-017>050-081300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
454 AM CDT Sat Oct 7 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The combination of a dry air mass, breezy winds, and drought
will result in critical fire weather conditions across much of
Central Alabama today. Outdoor burning is not recommended.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions will continue across southern
portions of Central Alabama on Sunday, especially during the
afternoon. Outdoor burning is not recommended.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Red Flag Warnings in Alabama, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.